MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO SAFETY PROTECTIV CATHETERS; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM

SMITHS MEDICAL ASD, INC. JELCO SAFETY PROTECTIV CATHETERS; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Model Number 305506
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the device shear when withdrawing the intravenous (iv).
 
Additional Manufacturer Narrative
This mdr was generated under protocol b10010116, as a result of warning letter cms# (b)(4).A product sample was received for evaluation.Visual and functional testing were performed.No problems or issues were identified during this device history record review.Complainant returned two photos for analysis.The first photo displayed the blister package top stock confirming the affected product lot.The second photo displayed a used catheter assembly with evidence of catheter shear and damage to catheter bevel tip.Unfortunately, the photos taken of the complaint sample does not include magnified closed up views of the catheter bevel tip for evidence of mechanical witness marks or manufacturing damage or of needle guard assembly for cannula bevel tip irregularities, excess adhesive, or manufacturing damage.Given the actual sample was not returned, we were unable to perform an in-depth investigation.Causal factor could not be defined with confidence.All materials in the manufacturing process, as well as all finished good products are released to market based on approved quality specification.Product was released after the review of all acceptance of applicable documentation.Premature removal of the introducer needle from the catheter can result in catheter shear upon insertion.The catheter was thin wall by design and needs the needle in order to thread properly into the vessel, with the needle acting as a guide wire during the process.Additionally, in terms of background information, it was important to note that catheter shear can be attributed to practices not supported by the infusion nurses society standards of practice.These types of practices include, but were not limited to, reinsertion of the needle during initial intravenous (iv) placement.In-process, product was evaluated for fta (force to advance) and ftl (force to lock) and visually inspected by operators using statistically valid sampling plans at defined intervals.If any nonconformances are found in process, the product was isolated, non-conformed and immediate action was taken to perform corrections.Inspections and tests were conducted by trained operators using statistically valid sampling plans at defined intervals.Sampling plans were based on random sampling selection and were designed to provide a high level of assurance that the true fraction defective was less than or equal to the established acceptable quality level (aql) level for each quality characteristic.No product sample was received; therefore, visual and functional testing could not be performed.The reported issue could not be confirmed as no product sample was received for evaluation.If the product is returned, the manufacturer will reopen this complaint for further investigation.As reported, the reported event could not be verified and/or confirmed with confidence, therefore, no further correction, corrective or preventive actions will be conducted by the manufacturing facility at this time.Complaint information will continue to be monitored.Manufacturing regularly reviews and analyzes post-market data for new information or adverse trends, implementing corrections, taking corrective and preventative actions accordingly.

Brand Name
JELCO SAFETY PROTECTIV CATHETERS
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
201 west queen st.
southington CT 06489
Manufacturer (Section G)
NULL
Manufacturer Contact
jim vegel
MDR Report Key16885306
Report Number3012307300-2023-05284
Device Sequence Number6091938
Product Code FOZ
UDI-Device Identifier10351688071095
UDI-Public10351688071095
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number305506
Device Catalogue Number305506
Device Lot Number4188158
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2023
Initial Report FDA Received Date05/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown